Illinois, 2018

Flood and Damaging Winds in Illinois, July 5, 2018

July 5, 2018 · NWS LOT · 4 events in 4 counties and zones

Strong to severe thunderstorms moved across portions of northern Illinois during the afternoon hours of July 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across portions of northern Illinois during the afternoon hours of July 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 5, 11:58 AM CST, 50 minutes earlier.

Area forecast discussion, Jul 5, 11:58 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1258 PM CDT Thu Jul 5 2018

.UPDATE...
1207 PM CDT

Main focus continues to be with the heat/humidity and convective
trends. Regarding the heat, opted to not make any changes to the
going Heat Advisory, though counties just north of the advisory
will be close in spots.

As is typical in these high moisture/instability but lacking of
strong synoptic forcing setups (see yesterday), convective trends
are tricky through the afternoon. A cluster of storms/loosely
organized MCS over central Indiana, with widely scattered
convection continuing to fire west of it across the southern CWA
counties. It appears this is being driven by lower level
convergence from an earlier wind shift to northwest that
progressed as far south as roughly the Illinois and Kankakee
rivers. With ILX 12z RAOB and SPC mesoanalysis indicating ~2"
PWATs in this area, have most concern for localized flooding/flash
flooding there, particularly if TSRA coverage increases enough
via backbuilding to result in areas of training storms. Also, some
cores could grow enough to yield a small hail and gusty wind risk
with a non-zero marginal severe wind risk from tallest cores
despite weak deep layer shear of 15-20 kt.

Farther north, had been monitoring a slow moving area of
convection into Winnebago and Ogle counties that appeared to have
formed on the southern fringe of an MCV over central WI noted on
visible satellite. The original storms have since weakened, but
they did send out an outflow boundary that spurred renewed
development over Lee County prior to noon. With some enhancement
of Cu from that area eastward to DeKalb county, this looks to be
an area of focus over the next few hours for localized strong
storms with gusty winds and very heavy rain and perhaps small
hail.

Another item of interest is the true cold front which can be seen
on visible satellite and regional radar mosaic surging south
across northeast IA and western WI. If the latest HRRR and a few
other CAM solutions are to be believed, the front, perhaps aided
with lingering forcing from Wisconsin MCV, would result in an
uptick of coverage of TSRA moving southeastward this afternoon
across northern Illinois as it encounters strongly unstable air
mass. Can't rule out lake breeze helping with low level
convergence some too. It's uncertain whether coverage will become
as widespread as on the CAMs, but if this occurs and
clusters/small lines can form, momentum from the front may aid in
an isolated severe wind risk. Again, weak deep shear will be a
lacking item for a more pronounced severe threat, though
sufficient DCAPE of 1000-1500 j/kg and steepening low level lapse
rates could compensate some. The time window for strong to
possibly severe storms should be primarily through late afternoon
(5-6pm) north of I-80 to perhaps early evening (7pm-8pm) south of
I-80 as cold front surges south.

Castro

&&

.SHORT TERM...
305 AM CDT

Through Tonight...

One more humid, unsettled day will unfold this first Thursday of
July before a welcome, pleasant couple of days. The Heat Advisory
continues for south of I-80 locations today. Thunderstorms still
look likely, with the moist, unstable air mass and multiple subtle
waves of forcing inhibiting the ability to get too precise in
timing/placement, but do think the afternoon period has better
ingredients than the past few afternoon to see areas of storms.
Locally heavy rain potential along with an isolated severe wind
threat exists.

A full summer pattern early this morning with a stout upper-level
ridge draped practically across the country, from the desert
southwest through the Northeast. The upper trough driving today's
action is passing well north in Canada with limited heights falls
infringing over the local area. However the quick progression of
the trough and magnitude of the high behind it will drive the
surface boundary through late today and early this evening, with
cool advection oozing in tonight.

In advance of the front, the surface pattern is messy thanks to
residual convective outflows. One remains draped over the southern
CWA early this morning and some high-resolution guidance initiates
scattered slow-moving storms on this feature this morning. Of
likely greater attention is convective influences from the
activity in northeast Iowa as of 3 am. The subtle short wave, or
more likely mesoscale convective vortex (MCV), with this should
move over the Illinois/Wisconsin stateline region by late
morning. This will also line up with increasing pre-frontal
confluence and moisture pooling (dew points of 73-80). So with
1500+ J/kg of MUCAPE and near 2 inch precipitable waters, would
conceptually expect an uptick in scattered to areas of storms
late this morning and early this afternoon. That said,
convection-allowing guidance has very large spread...not
surprising with the subtle forcing and easy ability for the
atmosphere to convect. So confidence in specific beginning time of
convection is somewhat low...most favored sometime between 10a-
3p.

Convection is likely to feed on its own outflows and continue to
develop within peak heating time with an overall gradual
southeastward evolution. Individual cells that are slow moving
will bring some concern for flooding, and some pre-frontal
activity could have isolated training corridors. Merged cold pools
and wet microburst potential also warrants the risk of isolated
45-60 mph winds, with 30+ mph gusts probably being fairly common
under/near cells. Convection should end from north to south late
this afternoon through mid-evening.

Obviously the uncertainty in convective start time lends to a
lower confidence in specific heat index peaks and for what
duration. The Advisory area looks really good right now, and
while there could be a 105 heat index reached further north than
the current headline, the presently expected midday
convection/outflows lend lower confidence and feel the current
Advisory stresses the message of heat in the most favored area.

MTF

&&

.LONG TERM...
305 AM CDT

Friday through Wednesday...

Behind the cold front, the northeast winds will steer in drier
air especially overnight into Friday morning. The onshore
component of these winds will help to drive at least a temporary
rip current risk late tonight into Friday morning, and possibly
into Friday afternoon for mainly northwest Indiana. Modified
Canadian high pressure centering over the Great Lakes by late
Friday will provide highs shy of 80 for most locations. Friday
evening temperatures in the lower to mid 60s will feel much
different than the past month.

The pleasant air mass will continue into Saturday with gradual
modification that will increase Sunday into Monday as the stout
upper ridge begins to return over the area from the west. The
trend in guidance has been warmer quicker with the low-level
thermal ridge wrapping into this feature. The air mass looks
drier in the column on Monday than we have seen recently, and it
looks more likely that highs should already be back around 90.
Dew points are likely to be back into or near the 70s by Tuesday
and continuing through midweek. Offshore winds should assist
temperatures to reach their peak even on the lakeshore area by
Monday.

Global guidance and their ensembles are in good agreement with
the ridge overhead Tue-Thu. While we have certainly seen our fair
share of ridges not suppressing afternoon convection this summer,
the signal is at least present that through Wednesday should be
dry for a fairly large part of the area. Still, too early to say
for certain there, and the possibility of some lake-enhanced
convective outflows from the north is not zero either. If the
currently forecast pattern holds, highs of 88-92 with dew points
in the lower to mid 70s look reasonable by midweek.

MTF

&&

.AVIATION...
For the 18Z TAFs...

Main concern for the terminals this afternoon and into evening
will be thunderstorm potential.

Thunderstorms have been developing in a warm/moist/unstable
airmass. Main focus has been old outflow boundaries and pre-
frontal trough axes in advance of a cold front currently moving
through swrn WI and nern IA. Exact timing and duration of TS at
the terminals is low confidence given the weak sfc forcing, but
with a the volatile environment, it will take little forcing for
new thunderstorm development. The most favored timing will be the
next few hours, but there will still be some thunderstorm
potential until the cold front pushes through the region. A very
moist air mass will cause any thunderstorms to produce very heavy
rainfall rates. Lake breeze pushing inland toward MDW may also
cause some thunderstorm generation as well. Conditions will settle
down considerable following the passage of the cold front. At this
point, focus will shift to wind trends. Latest guidance suggests
than winds should shift to nly and then nely following the passage
of the cold front, with 18-20kt gusts possible tomorrow.

&&

.MARINE...
256 AM CDT

Low pressure will move east across James Bay today while a
trailing cold front pushes across Lake Michigan. Southwest winds
early this morning will eventually veer around to the north
tonight behind the front. Winds across southern Lake Michigan in
particular are expected to increase into the 15 to 25 kt range, at
least briefly overnight tonight and may necessitate a small craft
advisory into Friday morning. Winds diminish again across the
Lake Friday night as high pressure builds across the region then
southerly winds return Saturday behind the ridge axis. Another low
will move across Hudson Bay Sunday with a trailing cold front
laying out across Ontario. Southwest winds will increase into the
20 to 25 kt range across northern Lake Michigan in response on
Sunday.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039 until
     7 PM Thursday.

IN...Heat Advisory...INZ010-INZ011-INZ019 until 7 PM Thursday.

LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 5, 11:36 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1236 PM CDT Thu Jul 5 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
061745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
1236 PM CDT Thu Jul 5 2018 /136 PM EDT Thu Jul 5 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
     Limited Flooding Risk.
     Limited hail risk...isolated up to nickel to quarter size.
  Significant Excessive heat Risk.

DISCUSSION...

Periods of thunderstorms will occur today and into early to mid
evening. Storms are likely to have at least 30 to 35 mph gusts,
and some stronger storms could have 45 to 60 mph gusts. Also,
storms are likely to have brief heavy rain that could lead to
flash flooding, particularly south of the Illinois and Kankakee
rivers. Finally, while large hail is not expected to be a
significant risk, can't rule out isolated marginally severe
hail from the strongest thunderstorms, especially along and south
of I-80.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  High Swim Risk
Tuesday and Wednesday...
  Limited Excessive Heat Risk.

DISCUSSION:

High waves could lead to dangerous swimming conditions on Lake
Michigan beaches Friday morning, and possibly continuing along
Indiana beaches into the afternoon.

.SPOTTER INFORMATION STATEMENT...

 Spotters activation is unlikely today.

GENERAL STORM MOTION OF THE DAY:

 Moving toward east southeast at 20 mph.

LMZ740>745-061745-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1236 PM CDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

 Limited Thunderstorm Risk...with an associated:
    Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds and waves could approach small craft advisory criteria
Friday morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-061745-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1236 PM CDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
 Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Monday through Wednesday...
  Limited Thunderstorm Risk mainly across the north.

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 5, 10:55 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1255 PM EDT THU JUL 5 2018

INZ019-051730-
Benton IN-
1255 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON COUNTY UNTIL
130 PM EDT...

At 1254 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeland Park, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fowler and Boswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4058 8750 4066 8742 4064 8726 4052 8739
TIME...MOT...LOC 1654Z 289DEG 9KT 4061 8740

BIRK
Special weather statement, Jul 5, 11:00 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1200 PM CDT THU JUL 5 2018

ILZ010-019-051730-
La Salle IL-Lee IL-
1200 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA SALLE AND
SOUTHEASTERN LEE COUNTIES UNTIL 1230 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mendota, moving east at 15 to 20 mph.

Dime size hail and winds in of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Mendota, Paw Paw, Sublette, Compton, Troy Grove and West Brooklyn.

Including the following interstate...
 I-39 between mile markers 69 and 82.

This includes...  Tri-County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4172 8926 4169 8896 4143 8909 4146 8917
      4158 8917 4158 8936
TIME...MOT...LOC 1659Z 285DEG 18KT 4162 8921

BIRK
Special weather statement, Jul 5, 12:42 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
142 PM CDT THU JUL 5 2018

ILZ013-014-020-022-051915-
Cook IL-DuPage IL-Will IL-Kendall IL-
142 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KENDALL...
NORTHWESTERN WILL...SOUTHEASTERN DUPAGE AND CENTRAL COOK COUNTIES
UNTIL 215 PM CDT...

At 142 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bolingbrook to Shorewood. Movement was
southeast at 20 mph.

Wind gusts up to 55 mph will be possible with these storms.

Locations impacted include...
Joliet, Naperville, Bolingbrook, Romeoville, Plainfield, Lockport,
New Lenox, Homer Glen, Lemont, Channahon, Burr Ridge, Willow Springs,
Ingalls Park, Woodridge, Darien, Palos Hills, Shorewood, Elwood,
Rockdale and Goodings Grove.

Including the following interstates...
 I-55 between mile markers 247 and 272.
 I-80 between mile markers 124 and 136.
 I-355 between mile markers 2 and 14.

This includes...  Argonne National Laboratory, University of St.
Francis, Joliet Junior College, Joliet Slammers Baseball, and Lewis
University.

LAT...LON 4170 8784 4139 8814 4153 8831 4174 8816
      4174 8803
TIME...MOT...LOC 1842Z 313DEG 18KT 4172 8807 4152 8823

BIRK
Local storm report, Jul 5, 12:43 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
143 PM CDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     NAPERVILLE              41.76N 88.15W
07/05/2018  E50 MPH          DUPAGE             IL   NWS EMPLOYEE

&&

ACS

The radar

The Chicago radar (KLOT), 20 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Du Page

When
July 5, 12:48 PM CST
Where
Du Page County, 1.87 mi S of Downers Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.773, -87.994

A tree branch 6 to 7 inches in diameter was blown down near 63rd Street and Fairview Avenue.

Thunderstorm Wind, Cook

When
July 5, 1:01 PM CST
Where
Cook County, 0.82 mi NNW of Nottingham Park
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.760, -87.759

Roof damage was reported to a building near 73rd and Linder Avenue. A nearby semi trailer was blown over.

Flood, Iroquois

When
July 5, 1:20 PM CST to 4:00 PM CST
Where
Iroquois County, 2.08 mi WSW of Milford to 1.2 mi ESE of Bryce
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.636, -87.705

An underpass was flooded.

Thunderstorm Wind, Will

When
July 5, 1:21 PM CST
Where
Will County, 4.33 mi SE of Beecher
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.298, -87.583

A one foot diameter tree, 20 to 30 feet tall, was uprooted along County Line Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773299, 773297, 773442, 773300.